At what pred dose do adrenal glands awaken! - PMRGCAuk

PMRGCAuk

13,001 members23,582 posts

At what pred dose do adrenal glands awaken!

Joydeck
Joydeck

With PMR, I tapered quickly to 7mg but have been stuck there for the last six months, moving to 8 mg only yesterday. On just 0.5mg tapers, I had hoped my symptoms were pred withdrawal but, a week later, symptoms were always worsening. So, today, I Googled adrenal gland awakening and was astonished to read this from two websites of The Imperial Centre for Endocrinology:

"If you look at old textbooks and websites, you will see that in the past, people thought that 7.5mg was the equivalent amount of prednisolone that you need in a day, but we now know that this is too much and is much closer to 3mg. Even doses of 3-7.5 mg therefore have the potential to cause side effects."

“We know that patients who have no adrenal glands feel fine on 3mg-4mg prednisolone so that is the equivalent of what your adrenal glands make daily. If you feel unwell as you cut the dose before you reach 4mg, that would suggest that your primary vasculitis is not fully in remission. However if you get down to 3mg, then reducing the dose further requires your own adrenal glands to be in working order.”

So I guess I am stuck at 7mg through PMR inflammation alone, which makes future treatment simpler.

23 Replies

Very interesting.

I could have sworn that the issues I was having at 8 mgs. was due to my approaching the physiological level of cortisol. I got these weak Wobblies in the late afternoon. Slowly, as I reduced more, they got better. At five mgs they were gone. I’m on a DSNS 52 day taper from 4 to 3 now. Still doing okay except for some old familiar pre PMR aches and pains coming back and either bursitis or rotator cuff issues in one shoulder thanks to PMR.

And I had a whole theory/scenario about what I’d been going through. I even thought my stability over the last three months or so meant that I had passed through the adrenal support level and that my HPA had begun to get back into the swing of things. Well this PMR journey/treatment can certainly throw us some curves.

Joydeck
Joydeck in reply to Hindags

And I'd have sworn the issues I was having at 7 mg was due to my approaching the physiological level of cortisol. Hmm.

What interesting articles. Some updates on a long held conviction that 7 1/2 mg was the awakening point for the adrenals.

Perhaps that is why so many of us get stuck on, or about, 3 mg.

This is new information to me. I have certainly been quoted the old 7-8 mgs and have been found to be Cortisol deficient by Synacthen Test. Are you able to provide a link to the full article? Thisdoes seem to have implications for us all and not be in the mainstream of Rheumatologist advice.

Just Google some of my quoted text.

Did you find it Jane? I googled Imperial College Endocrinology - clicked on it 0 its Imperial College Hospital Trust in London. Click in the search box for what you want - there are several articles all very understandable! I'm DSNSing down to 5 and wondered why I'm feeling exhausted!! However the good thing is I don't have the 3am heebie-jeebies now!

Thanks!

Interesting. I suspect it is also a case of individual differences like absorption levels. I felt fluey achey most of the time while going from 7-5mg and it improved greatly at 5. Even more better at 3.5mg though it took two weeks once I got to that dose 7 days a week to stabilise. The weak wobblies are so much better too providing I don’t do too much to stress myself out during the day.

I hope that happens to me, the flu type aches have been amongst my worst symptoms at 7 mgs and 6 mgs. You kind of imagine that worsening. Immaterial now as I controlling a flare at 9 mgs today. Still very tired.

Jenniyr
Jenniyr in reply to SnazzyD

Very interesting. My PMR has responded only slightly to quite big doses of pred. I seem to have constant flare ups regardless of dose increases. Wondering if I don't absorb it? Also the time of day when I take it seems to make a difference. Earlier in the day, worse the PMR.

PMRpro
PMRproAmbassador in reply to Jenniyr

What sort of "quite high doses" do you mean? When is your pain worst?

I was/am fine on "normal" PMR doses of prednisolone and prednisone but for about 9 months I was put onto Medrol (methyl prednisolone) and within a short time I flared and even on 20mg taken at night I had no real relief before early afternoon - if I took it in the morning I could forget being able to do anything befe dinner at night! I was switched to the only form of prednisone available here and ad the immediate pred miracle many of us experience,

I would ask to try a different corticosteroid - some people don't cope with the various different fillers in the tablets. Or maybe depot-medrol injections - no absorption problems there and they are now suggested in the guidelines.

But if that doesn't work - question the diagnosis.

Jenniyr
Jenniyr in reply to PMRpro

I started on 40 mg and tapered down to 15. Never really free of pain and stiffness, though it became more patchy: atypically, I am best in the morning and the pain and stiffness arrive in the early afternoon unless I am having a really bad patch, when it can hurt all day. Am going to ask g.p. if I could try a different medication as I have had ten months of pred and still experience daily pain and stiffness.

piglette
piglette in reply to Jenniyr

Are you sure that you have PMR?

Jenniyr
Jenniyr in reply to piglette

According to the evidence of the blood tests, yes. And also the symptoms of pain and stiffness in both hips.

PMRpro
PMRproAmbassador in reply to Jenniyr

If it is PMR then there is no other medication. Not in the UK at least - and even so-called steroid sparers which may or may not make any difference are not available for your GP to offer.

But your symptoms and a raised ESR/CRP can be found in various forms of inflammatory arthritis besides PMR - there are no definitive tests for PMR. If painkillers help that might support a query of the diagnosis - they don't normally have any effect in PMR.

That makes sense to me. I, too, thought it was around 7mgs and had a lot of discomfort then but it passed and I was quite comfortable for a while on four. When I tried to slide down to 3.5 I had major problems and now I’m back at 5.

PMRpro
PMRproAmbassador

As I commented on the other forum - I think they are being a bit simplistic. Yes, if you absorb 90% of your oral dose then you may well be fine fown to 4mg. OTOH if you only absorb half then at 8mg you are already at an effective dose of 4mg. And that is what I have seen on the forums over the last 10 years. Some people start to get stuck below 5mg, others start with increasing fatigue as early as 10mg. The symptoms are rarely typical of PMR - fatigue as a sign of a flare because the dose is too low is rarely the only thing.

Experts in every field disagree - endocrinology is no different.

Joydeck
Joydeck in reply to PMRpro

My symptoms are not really typical of PMR symptoms I had above 10 mg. I have more of a dull ache than a sharp pain. What bothers me is that these symptoms seem to worsen after a week or two.

PMRpro
PMRproAmbassador in reply to Joydeck

Which doesn't really fit with it being due to adrenal function does it? But would fit with it being a PMR flare.

They do say that 3mg is an average and it can go up to 5mg for some people or even down to 2mg. They also reckon that coated pred is not so well absorbed as uncoated, which will also push up the amount of pred you would actually need. So probably 7mg is not a bad estimate to be absolutely sure.

SnazzyD
SnazzyD in reply to piglette

Just out of interest I went from non coated to coated in the early weeks of GCA when on 40mg. I got just the same results as long as I took it at least two hours away from food, preferably before a big meal which can sit around for longer in the stomach.

piglette
piglette in reply to SnazzyD

That is interesting. Of course you may have had more than enough uncoated and just the right amount when you changed to coated. Uncoated would be absorbed in the stomach and coated in the gut so I suppose food could have an effect.

SnazzyD
SnazzyD in reply to piglette

With experimentation it was quite clear that food was a problem. Re dosing you could be right.

You may also like...